Institutional members access full text with Ovid®

Share this article on:

Short-Term Exposure to Antidepressant Drugs and Risk of Acute Angle-Closure Glaucoma Among Older Adults

Seitz, Dallas P. MD, FRCPC*; Campbell, Robert J. MD, MSc, FRCSC; Bell, Chaim M. MD, PhD, FRCPC‡§∥; Gill, Sudeep S. MD, MSc, FRCPC; Gruneir, Andrea PhD§∥; Herrmann, Nathan MD, FRCPC**; Newman, Alice M. MSc§; Anderson, Geoff MD, PhD§∥††; Rochon, Paula A. MD, MPH, FRCPC§#††

Journal of Clinical Psychopharmacology: June 2012 - Volume 32 - Issue 3 - p 403–407
doi: 10.1097/JCP.0b013e31825420a1
Brief Reports

Abstract: Acute angle-closure glaucoma (AACG) is an ocular emergency that may be precipitated by certain types of medications. Antidepressant drugs can affect a number of neurotransmitters, which are involved in the regulation of the iris, which may precipitate AACG. We used a case-crossover study design to investigate the association between recent exposure to antidepressant drugs and AACG. We identified patients with AACG among adults aged 66 years or older between 1998 and 2010 in Ontario using linked population-based administrative databases. We identified intermittent users of antidepressant medications through prescription drug claims in the year preceding AACG. We determined antidepressant exposure in the period immediately before AACG and compared it with antidepressant exposure in 2 earlier control periods. We used conditional logistic regression to determine the odds ratio for antidepressant exposure in the hazard period compared with the control periods. A total of 6470 patients with AACG occurred during the study period. The mean age of the patients was 74.3 years, and 66% were female. Overall, 5.6% of individuals were intermittent users of antidepressant drugs in the year preceding AACG. The odds ratio for any antidepressant exposure in the period immediately preceding AACG was 1.62 (95% confidence interval, 1.16–2.26). An increased risk of AACG was also observed in several subgroups. We conclude that recent exposure to antidepressant drugs is associated with an increased risk of AACG. Clinicians should remain vigilant for the development of this uncommon but potentially serious adverse event after initiating antidepressant therapy.

From the Departments of *Psychiatry, and †Ophthalmology, Queen’s University, Kingston; ‡Department of Medicine, St. Michael’s Hospital; §Institute for Clinical Evaluative Sciences; ∥Institute of Health Policy, Management, and Evaluation, University of Toronto, Toronto; ¶Department of Medicine, Queen’s University, Kingston; #Women’s College Research Institute, Women’sCollege Hospital; **Department of Psychiatry, Sunnybrook Health Sciences Centre; and ††Department of Medicine, University of Toronto, Toronto, Ontario, Canada.

Received May 9, 2011; accepted after revision November 18, 2011.

Reprints: Dallas P. Seitz, MD, FRCPC, Geriatric Psychiatry Services, Providence Care, Mental Health Services, 752 King St West, Kingston, Ontario, Canada K7L 4X3 (e-mail: seitzd@providencecare.ca).

This work was supported by a team grant (OTG-88591) from the Canadian Institutes of Health Research, Institute of Nutrition, Metabolism and Diabetes.

This work was conducted at the Institute for Clinical Evaluative Sciences, which is funded by an annual grant from the Ontario Ministry of Health and Long-Term Care. The opinions, results, and conclusions reported in this article are those of the authors and are independent from the funding sources. No endorsement by Clinical Evaluative Sciences or the Ontario Ministry of Health and Long-Term Care is intended or should be inferred.

© 2012 Lippincott Williams & Wilkins, Inc.